Advertisement

Bisphosphonates or denosumab discontinuation and risk of fractures

      We read with great interest the EMAS position paper by Anagnostis et al., regarding drug holidays from bisphosphonates and denosumab in postmenopausal osteoporosis [
      • Anagnostis P.
      • Paschou S.A.
      • Mintziori G.
      • Ceausu I.
      • Depypere H.
      • Lambrinoudaki I.
      • Mueck A.
      • Pérez-López F.R.
      • Rees M.
      • Senturk L.M.
      • Simoncini T.
      • Stevenson J.C.
      • Stute P.
      • Trémollieres F.A.
      • Goulis D.G.
      Drug holidays from bisphosphonates and denosumab in postmenopausal osteoporosis: EMAS position statement.
      ]. We would like to make two points:
      • 1.
        Since the efficacy of continuing alendronate beyond 5 and up to 10 years or zoledronate beyond 3 and up to 6–9 years is evaluated in terms of fractures, readers should keep in mind that the studies referenced did not have an adequate number of patients to prove anti-fracture efficacy, especially when it comes to non-vertebral or hip fractures.
      • 2.
        Regarding denosumab discontinuation and the risk of fractures, first a target hip BMD T-score of −1.5 should be considered before stopping treatment [
        • Ferrari S.
        • Libanati C.
        • Adami S.
        • Brown J.P.
        • Cosman F.
        • Czerwiński E.
        • de Gregório L.H.
        • Malouf J.
        • Reginster J.-Y.
        • Daizadeh N.S.
        • Wang A.
        • Wagman R.B.
        • Lewiecki E.M.
        Relationship between total hip BMD T-score and incidence of nonvertebral fracture with up to 8 years of denosumab treatment.
        ], and second there should be a distinction between treatment-naïve patients and prior bisphosphonate users [
        • Anastasilakis A.D.
        • Polyzos S.A.
        • Makras P.
        • Aubry-Rozier B.
        • Kaouri S.
        • Lamy O.
        Clinical features of 24 patients with rebound-associated vertebral fractures after denosumab discontinuation: systematic review and additional cases.
        ]. It is clear that for the former set of patients, fractures are attributed to excess osteoclast activity following denosumab discontinuation [
        • Anastasilakis A.D.
        • Yavropoulou M.P.
        • Makras P.
        • Sakellariou G.T.
        • Papadopoulou F.
        • Gerou S.
        • Papapoulos S.E.
        Increased osteoclastogenesis in patients with vertebral fractures following discontinuation of denosumab treatment.
        ], are clinical, so far exclusively vertebral, and in most cases multiple [
        • Anastasilakis A.D.
        • Polyzos S.A.
        • Makras P.
        • Aubry-Rozier B.
        • Kaouri S.
        • Lamy O.
        Clinical features of 24 patients with rebound-associated vertebral fractures after denosumab discontinuation: systematic review and additional cases.
        ]. Furthermore, a new post-hoc analysis of FREEDOM data reported a greater percentage of multiple vertebral fractures in the denosumab group than in the control group (60.7% vs 34.5%) [
        • Brown J.P.
        • Ferrari S.
        • Gilchrist N.
        • Beck Jensen J.E.
        • Pannacciulli N.
        • Recknor C.
        • Roux C.
        • Smith S.
        • Torring O.
        • Valter I.
        • Wagman R.B.
        • Wang A.T.
        • Cummings S.R.
        Discontinuation of denosumab and associated fracture incidence: analysis from FREEDOM and its extension.
        ]. Given that denosumab discontinuation is accompanied by a rapid dramatic increase in bone turnover above pre-treatment levels, a decrease in BMD to baseline values within the first year off-treatment, and a subset of these patients are at risk for multiple vertebral fractures, discontinuation should be carefully considered irrespective of BMD values until further knowledge is gained.
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Maturitas
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Anagnostis P.
        • Paschou S.A.
        • Mintziori G.
        • Ceausu I.
        • Depypere H.
        • Lambrinoudaki I.
        • Mueck A.
        • Pérez-López F.R.
        • Rees M.
        • Senturk L.M.
        • Simoncini T.
        • Stevenson J.C.
        • Stute P.
        • Trémollieres F.A.
        • Goulis D.G.
        Drug holidays from bisphosphonates and denosumab in postmenopausal osteoporosis: EMAS position statement.
        Maturitas. 2017; https://doi.org/10.1016/j.maturitas.2017.04.008
        • Ferrari S.
        • Libanati C.
        • Adami S.
        • Brown J.P.
        • Cosman F.
        • Czerwiński E.
        • de Gregório L.H.
        • Malouf J.
        • Reginster J.-Y.
        • Daizadeh N.S.
        • Wang A.
        • Wagman R.B.
        • Lewiecki E.M.
        Relationship between total hip BMD T-score and incidence of nonvertebral fracture with up to 8 years of denosumab treatment.
        J. Bone Miner. Res. 2015; 30 (Available at https://www.asbmr.org/education/AbstractDetail?aid=11d861c9-68e4-4994-88e0-c6b94948e898. (accessed 18 April 2017))
        • Anastasilakis A.D.
        • Polyzos S.A.
        • Makras P.
        • Aubry-Rozier B.
        • Kaouri S.
        • Lamy O.
        Clinical features of 24 patients with rebound-associated vertebral fractures after denosumab discontinuation: systematic review and additional cases.
        J. Bone Miner. Res. 2017; https://doi.org/10.1002/jbmr.3110
        • Anastasilakis A.D.
        • Yavropoulou M.P.
        • Makras P.
        • Sakellariou G.T.
        • Papadopoulou F.
        • Gerou S.
        • Papapoulos S.E.
        Increased osteoclastogenesis in patients with vertebral fractures following discontinuation of denosumab treatment.
        Eur. J. Endocrinol. 2017; 176: 677-683
        • Brown J.P.
        • Ferrari S.
        • Gilchrist N.
        • Beck Jensen J.E.
        • Pannacciulli N.
        • Recknor C.
        • Roux C.
        • Smith S.
        • Torring O.
        • Valter I.
        • Wagman R.B.
        • Wang A.T.
        • Cummings S.R.
        Discontinuation of denosumab and associated fracture incidence: analysis from FREEDOM and its extension.
        J. Bone Miner. Res. 2016; 31 (Available at http://www.asbmr.org/Meetings/AnnualMeeting/AbstractDetail.aspx?aid=51d4e88b-f79d-47e2-a15b-134f0c57b52e. (accessed 18 April 2017))

      Linked Article